Doctor insights on:
Anaphylaxis is a severe, whole-body allergic reaction to a chemical that has become an allergen. After being exposed to a substance such as bee sting venom, the person's immune system becomes sensitized to it. When the person is exposed to that allergen again, an allergic reaction may occur. Anaphylaxis happens quickly after the exposure, is severe, and ...Read more
Help please! is epipen (epinephrine) jr auto injectors used for all allergic reactions or just emergency reactions?
Limited use: The value of an Epipen (epinephrine) is its ability to help block a tragic evolving allergic reaction and provide time for a person to reach urgent followup care.It's effect is relatively short (hour or so).If you simply break out in hives as a food reaction, it could help some, but since the food will be processed in your body for days, a longer agent like Diphenhydramine or citirazine would be more benificial. ...Read more
C priors...: When used properly, like when have an anaphylaxis (acute allergy reaction) to something very allergic to (bee sting, peanuts, shellfish..), it will reverse the potentially fatal effects of the reaction --severe bronchospasm of lung causes tight breathing, swelling of the throat (preventing air from getting into lungs), ...Then it should not have any side effects. Perhaps some sense of palpitation.. ...Read more
No: Benzene is a very toxic organic (carbon-based) chemical. Structure here: http://en.Wikipedia.Org/wiki/benzene Epinephrine is another name for adrenaline which acts as a hormone and a neurotransmitter in humans and other mammals. Structure here: http://en.Wikipedia.Org/wiki/epinephrine Epinephrine includes a "benzene" ring, but the attached groups give it its unique behavior. ...Read more
Possibly: Both local anesthetics are esters, which means they are in the same family. However, true allergy is rare. Most commonly it is a side effect of Epinephrine added or a preservative. Lidocaine, Marcaine and other amide local anesthetics shouldn't cross-react. Cocaine has its own side-effects that are very dangerous so stay away, allergic or not. ...Read moreSee 1 more doctor answer
Hay fever reactions?: While it is possible to see a variety of symptoms with seasonal allergies, such as sneezing, nasal congestion, eye redness, swelling and wheezing, a true anaphylactic reaction is rare. The severe, sudden onset of allergic symptoms associated with anaphylaxis might be seen as a reaction to an allergy shot to treat hay fever, but more commonly is seen with foods, medications, and insect stings, . ...Read moreSee 1 more doctor answer
All severe allergies: Epipen (epinephrine) is self injectable Epinephrine and the medication of choice for any severe allergic reaction (anaphylaxis). It is effective for allergic reactions triggers by pet dander, medications, latex, foods, stinging insects, pollens, etc. An allergist may be able to offer other treatment options in an effort to avoid needing epipen (epinephrine). ...Read more
Not at all: Because there are many different immune mechanisms(the specifics aren't important in this setting) that cause "allergic" reactions, you can have immediate reactions on the order of seconds all the way to weeks out(like in the case of some drug rashes). It really depends on the type of allergic reaction you are referring too. ...Read moreSee 1 more doctor answer
Anything is possible: It all depends on what you mean. Anaphylaxis, as defined by the involvement of more than one organ system, could surely cause anaphylaxis by causing asthmatic and urticarial/angioedema reactions. In terms of causing hypotension, i would assume that it is possible, but is rarely seen. ...Read moreSee 1 more doctor answer
Since epipen (epinephrine) can temporary relax the air way, can epipen (epinephrine) used for asthma attack in emergency situations when no asthma medication available?
Allergy testing: Only physicians trained in the specialty of allergy, asthma ; immunology are trained in a monitored situation during residency to perform skin testing for ige-mediated allergy. Some ENT programs are adding this to their training. If you were skin tested by a non-specialist, consult a specialist, if you were skin tested by an allergist, it is likely that you are unusally allergic. ...Read more
Can diphenhydramine (benadryl) be administered sublingually in the event of an allergic reaction?
That's curious....: Allergic reactions are when the body's immune system detect something that it recognizes as a foreign substance (ingested, contact through skin, food or medicine, or in the case of auto-immure diseases, it's own cells). One reax is to mobilize cells that secrete anti-histamines to fight the allergic reax. So, allergic relax to antihistamine would be very unusual. Let detective doc sort this out. ...Read moreSee 2 more doctor answers
Can Benadryl (diphenhydramine) help a swelling and hive reaction (itching) allergic reaction to penicillin?
Depends: on the reaction, if just hives and itching, yes benadryl (diphenhydramine) can control it in the right dosage, after discontinuing the offending drug, but if more severe symptoms/swelling you need medical attention with the possible addition of epinephrine and probably steroids, ...Read more